Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 104, NWS Midland/Odessa, TX

May 9, 2017Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 9, 2017, 5:04 PM MDT for Eddy County, Lea County, New Mexico. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2017, 5:04 PM MDT (23:04 UTC)
Expired
May 9, 2017, 6:00 PM MDT
In force
56 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Eddy County, NM, Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 164 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 2:23 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
374 J/kg
Mixed-layer CIN
-321 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

996 
WUUS54 KMAF 092304
SVRMAF
NMC015-025-100000-
/O.NEW.KMAF.SV.W.0104.170509T2304Z-170510T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
504 PM MDT TUE MAY 9 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Eddy County in southeastern New Mexico...
  West central Lea County in southeastern New Mexico...

* Until 600 PM MDT

* At 504 PM MDT, a severe thunderstorm was located 12 miles east of
  Loving, or 20 miles east of Carlsbad, moving north at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Halfway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Midland.

&&

A tornado watch remains in effect until 1000 PM MDT for southeastern
New Mexico.

LAT...LON 3225 10387 3224 10399 3285 10396 3268 10342
TIME...MOT...LOC 2304Z 200DEG 28KT 3234 10390 

HAIL...1.00IN
WIND...60MPH
 
$$

44
3 follow-up statements
591 
WWUS54 KMAF 092331
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
531 PM MDT TUE MAY 9 2017

NMC015-025-100000-
/O.CON.KMAF.SV.W.0104.000000T0000Z-170510T0000Z/
Eddy NM-Lea NM-
531 PM MDT TUE MAY 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR EAST CENTRAL EDDY AND WEST CENTRAL LEA COUNTIES...

At 531 PM MDT, a severe thunderstorm was located near Halfway, or 27
miles east of Carlsbad, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Halfway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Midland.

&&

A tornado watch remains in effect until 1000 PM MDT for southeastern
New Mexico.

LAT...LON 3243 10376 3243 10389 3283 10390 3268 10342
TIME...MOT...LOC 2331Z 214DEG 18KT 3251 10379 

HAIL...1.00IN
WIND...60MPH
 
$$

44
739 
WWUS54 KMAF 092344
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
544 PM MDT TUE MAY 9 2017

NMC015-025-100000-
/O.CON.KMAF.SV.W.0104.000000T0000Z-170510T0000Z/
Eddy NM-Lea NM-
544 PM MDT TUE MAY 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR EAST CENTRAL EDDY AND WEST CENTRAL LEA COUNTIES...

At 543 PM MDT, a severe thunderstorm was located near Halfway, or 29
miles southwest of Lovington, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters reported 1 inch hail at Halfway
         at 638 PM MDT.. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Halfway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Midland.

&&

A tornado watch remains in effect until 1000 PM MDT for southeastern
New Mexico.

LAT...LON 3244 10374 3254 10385 3276 10368 3268 10342
TIME...MOT...LOC 2343Z 230DEG 38KT 3260 10365 

HAIL...1.00IN
WIND...60MPH
 
$$

44
638 
WWUS54 KMAF 092346 CCA
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
546 PM MDT TUE MAY 9 2017

NMC015-025-100000-
/O.COR.KMAF.SV.W.0104.000000T0000Z-170510T0000Z/
Eddy NM-Lea NM-
546 PM MDT TUE MAY 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR EAST CENTRAL EDDY AND WEST CENTRAL LEA COUNTIES...

At 545 PM MDT, a severe thunderstorm was located near Halfway, or 31
miles west of Eunice, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters reported 1 inch hail at Halfway
         at 538 PM MDT..  

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Halfway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Midland.

&&

A tornado watch remains in effect until 1000 PM MDT for southeastern
New Mexico.

LAT...LON 3244 10374 3254 10385 3276 10368 3268 10342
TIME...MOT...LOC 2343Z 230DEG 38KT 3260 10365 

HAIL...1.00IN
WIND...60MPH
 
$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:29 PM MDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 9, 2:29 PM MDT, 2 hours 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Midland/Odessa TX
329 PM CDT Tue May 9 2017

.UPDATE...
See public discussion below.

&&

.DISCUSSION...
Will update the public products for tornado watch box # 200 for
southeast New Mexico and portions of west Texas until 04z
Wednesday.

updated products to be sent shortly.

&&

.PREV DISCUSSION... /issued 256 PM CDT Tue May 9 2017/

DISCUSSION...

Thunderstorms have begun to develop this afternoon, with more
extensive development anticipated this evening, and the potential
for widespread severe thunderstorms capable of all severe threats.
The risk of severe weather will shift east on Wednesday, with the
potential for thunderstorms continuing across the far southeastern
CWA in the vicinity of Terrell county Wednesday night. Near/below
normal temperatures and dry conditions are then expected through
the end of the week, emphasized by a cold front Thursday night.
Above normal temperatures will then return for the upcoming
weekend into early next week.

Per visible satellite imagery and observations, the low cloud deck
from this morning has eroded to the east, with a scattered cumulus
field developing in its wake across the Permian Basin, Southeast
New Mexico, and the Lower Trans Pecos. The first thunderstorms of
the day have developed in western Eddy county, with additional
agitated cumulus development extending southward into Culberson
county. Dewpoints across the area have climbed into the 50s east
of higher terrain, with CAPE values steadily increasing to the
1500-2000 J/kg range for most of the area. Instability will
continue to increase through the afternoon, with additional storms
anticipated across southeastern New Mexico and perhaps the
western Permian Basin/Upper Trans Pecos through early this
evening. 0-6 km bulk shear values have already reached 50-60kt
across the west, with these higher shear values expected to expand
areawide through tonight. Latest water vapor imagery shows that
the low that has been churning over Baja has now lifted to the
Arizona/Mexico border, and will continue lifting northeastward
into New Mexico over the next 24 hours. In response to this,
height falls are overspreading the area, and given a strong 125kt
300mb jet rounding the base of the trough, lift is going to
continue to be amplified through this evening and tonight. Between
00-03Z (700PM-1000PM CDT), CAPE values are expected to exceed
2000 J/kg for all but far western portions of the area behind a
rapidly sharpening dryline, which is progged to develop in the
vicinity of the Eddy/Lea county line, extending southward to the
Rio Grande. Maximized CAPE values over 2500 J/kg are progged
across portions of the Upper Trans Pecos and southeastern New
Mexico at that time, and models are in good agreement that
multiple rounds of convection will occur in this area. Given the
amount of shear and instability, the initial storm mode is
expected to be supercells, and with midlevel lapse rates of
8-9C/km, very large hail will be possible, along with damaging
winds, and heavy rainfall. Tornadoes will also be possible,
especially with cells that remain discrete. Storm motion will be
northeasterly, and while discrete cells look to persist through
the evening, guidance indicates that storms will develop into
multicellular clusters and eventually a linear MCS overnight,
trekking eastward across the Trans Pecos and Permian Basin through
the early morning.

On Wednesday, the severe threat will shift east, with
thunderstorms remaining possible across the far eastern Permian
Basin and the Lower Trans Pecos Wednesday and Wednesday night.
Much drier air will filter into the region in the wake of this
system, as the low lifts into the Northern Texas/Oklahoma
Panhandles by Wednesday evening. Temperatures will remain near and
below normal Wednesday and Thursday, and as the low moves toward
the Mississippi Valley Thursday night, a trailing cold front will
move through the area. Friday looks to be the coolest day, with
highs in the upper 70s to lower 80s for all but the Rio Grande
Valley. A warm up is expected this weekend as ridging develops
over the area, with highs returning to the upper 80s and 90s for
most locations, and the potential for diurnally driven
thunderstorms over the higher terrain, and perhaps into the
Permian Basin on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     65  84  56  86 /  40  10  10   0
Carlsbad                       54  78  52  84 /  40  10  10   0
Dryden                         64  91  64  89 /  40  10  40   0
Fort Stockton                  58  85  56  86 /  30  10  10   0
Guadalupe Pass                 48  67  50  77 /  20  10   0   0
Hobbs                          53  74  50  79 /  70  10  10   0
Marfa                          46  75  42  79 /  20   0   0   0
Midland Intl Airport           61  82  56  85 /  50  10  10   0
Odessa                         62  81  56  84 /  50  10  10   0
Wink                           56  81  52  86 /  50  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

44/84
Hazardous weather outlook, May 9, 12:37 PM MDT, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
137 PM CDT Tue May 9 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
137 PM CDT Tue May 9 2017 /1237 PM MDT Tue May 9 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorm are possible this afternoon and tonight. Any storms
that do develop may be severe, and accompanied by frequent lightning,
large hail, damaging winds, and brief, heavy rainfall.  An isolated
tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

There is a chance of thunderstorms across the far eastern Permian
Basin and Lower Trans Pecos Wednesday and Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

44

In the hours before

Special weather statement, May 9, 1:22 PM MDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
122 PM MDT TUE MAY 9 2017

NMZ028-092000-
Eddy County Plains NM-
122 PM MDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL
200 PM MDT...

At 121 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Hope, moving north at 50 mph.

Nickel size hail and winds in excess of 50 mph will be possible with
this storm.

Locations impacted include...
Artesia, Hope, Cottonwood, Artesia Municipal Airport and Atoka.

LAT...LON 3296 10474 3296 10430 3241 10456 3246 10475
      3249 10477
TIME...MOT...LOC 1921Z 186DEG 44KT 3273 10460

67
Special weather statement, May 9, 4:32 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
432 PM MDT TUE MAY 9 2017

NMZ029-092315-
Northern Lea County NM-
432 PM MDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 515
PM MDT...

At 432 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tatum, moving northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gladiola.

A tornado watch remains in effect until 1000 PM MDT for southeastern
New Mexico.

LAT...LON 3329 10306 3317 10313 3320 10329 3357 10325
      3357 10306
TIME...MOT...LOC 2232Z 206DEG 30KT 3325 10320

67
Special weather statement, May 9, 4:45 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
445 PM MDT TUE MAY 9 2017

NMZ028-034-092330-
Southern Lea County NM-Eddy County Plains NM-
445 PM MDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY AND WEST
CENTRAL LEA COUNTIES UNTIL 530 PM MDT...

At 444 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Malaga, or 22 miles southeast of Carlsbad, moving north
at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Eddy
and west central Lea Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

A tornado watch remains in effect until 1000 PM MDT for southeastern
New Mexico.

LAT...LON 3255 10403 3248 10358 3214 10390 3214 10404
TIME...MOT...LOC 2244Z 187DEG 16KT 3220 10394

44
Special weather statement, May 9, 4:58 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
458 PM MDT TUE MAY 9 2017

NMZ028-029-033-100000-
Eddy County Plains NM-Northern Lea County NM-Central Lea County NM-
458 PM MDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY AND
NORTHWESTERN LEA COUNTIES UNTIL 600 PM MDT...

At 458 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Avalon, or 19 miles northeast of Carlsbad, moving
northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Maljamar, Halfway, Loco Hills and Lea County Zip Franklin Memorial
Airport.

A tornado watch remains in effect until 1000 PM MDT for southeastern
New Mexico.

LAT...LON 3301 10338 3245 10378 3256 10412 3297 10397
      3297 10377 3323 10377 3332 10355
TIME...MOT...LOC 2258Z 206DEG 49KT 3259 10400

67

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 6:20 PM MDTSpecial Weather StatementMAFEddy25 min
May 8, 6:43 PM MDTSevere Thunderstorm WarningMAFEddy32 min
May 9, 1:22 PM MDTSpecial Weather StatementMAFEddy38 min
May 9, 4:45 PM MDTSpecial Weather StatementMAFEddy45 min
May 9, 4:58 PM MDTSpecial Weather StatementMAFLea62 min
May 9, 5:43 PM MDTSpecial Weather StatementMAFEddy62 min
May 9, 5:59 PM MDTSpecial Weather StatementMAFLea46 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.